The CDC issued a warning today concerning two medications which may cause Stevens Johnson Syndrome and other reactions. One medication is used mostly in adult patients suffering from eye problems, and the other is a vaccine for children.
Neptazane (methazolamide) is used to treat ocular conditions. This treatment is contraindicated n cases where sodium and potassium serum levels are depressed, when kidney or liver disease is present, adrenal gland failure and hyperchloremic acidosis. Some fatalities have occurred from this medication, because of severe reactions to the sulfonamides in the drug. These reactions include Stevens Johnson Syndrome, fulminant hepatic necrosis, aplastic anemia and other blood dyscrasias. If any reactions occur this medication should be stopped immediately and a physician should be consulted.
The MMRV vaccine for measles-mumps-rubella-chickenpox has been shown to cause children to have a febrile seizure within 7-10 days after receiving the injection. A febrile seizure is a seizure caused by high fever. Approximately one in five children also experience side effects including rash, soreness and swelling at the site. Allergic reactions leading to Stevens Johnson Syndrome if not treated immediately can be fatal. Because there are so many vaccines in one shot, it is often difficult to pinpoint the cause of allergic reactions and side effects.
Stevens Johnson syndrome is a rare disorder that occurs when skin and mucous membranes experience a severe reaction to medication. While rare, the disorder is very serious. Often beginning with flu type symptoms Stevens Johnson syndrome leads to a painful rash that spreads over the body and blisters. This eventually causes the top layer of skin to die and shed.
Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It’s usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.
Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you’ll need to permanently avoid that drug and others closely related to it.
What is Acute Disseminated Encephalomyelitis?
Acute disseminated encephalomyelitis (ADEM) is characterized by a brief but widespread attack of inflammation in the brain and spinal cord that damages myelin – the protective covering of nerve fibers.
ADEM often follows viral or bacterial infections, or less often, vaccination for measles, mumps, or rubella.
The symptoms of ADEM appear rapidly, beginning with encephalitis-like symptoms such as fever, fatigue, headache, nausea and vomiting, and in the most severe cases, seizures and coma. ADEM typically damages white matter (brain tissue that takes its name from the white color of myelin), leading to neurological symptoms such as visual loss (due to inflammation of the optic nerve) in one or both eyes, weakness even to the point of paralysis, and difficulty coordinating voluntary muscle movements (such as those used in walking). ADEM is sometimes misdiagnosed as a severe first attack of multiple sclerosis (MS), since the symptoms and the appearance of the white matter injury on brain imaging may be similar. However, ADEM has several features which differentiate it from MS. First, unlike MS patients, persons with ADEM will have rapid onset of fever, a history of recent infection or immunization, and some degree of impairment of consciousness, perhaps even coma; these features are not typically seen in MS. Children are more likely than adults to have ADEM, whereas MS is a rare diagnosis in children. In addition, ADEM usually consists of a single episode or attack of widespread myelin damage, while MS features many attacks over the course of time. Doctors will often use imaging techniques, such as MRI (magnetic resonance imaging), to search for old and new lesions (areas of damage) on the brain. The presence of older brain lesions on MRI suggest that the condition may be MS rather than ADEM, since MS can cause brain lesions before symptoms become obvious. In rare situations, a brain biopsy may be necessary to differentiate between ADEM and some other diseases that involve inflammation and damage to myelin..